Cefotetan-induced immune hemolytic anemia following prophylaxis for cesarean delivery

Research output: Contribution to journalArticle

Abstract

Second- and third-generation cephalosporins, notably cefotetan, are increasingly implicated in severe, sometimes fatal immunemediated hemolytic anemia. We describe a 26-year-old woman who developed severe hemolytic anemia 2 weeks after receiving a single prophylactic dose of cefotetan during cesarean delivery. The patient's DAT was weakly reactive for IgG and her serum reacted with cefotetan-coated RBCs. The antibody had a titer of 4,096 by antiglobulin testing. The patient required treatment with two units of PRBCs and experienced gradual resolution of hemolysis. Our case emphasizes the need for increased awareness of delayed onset hemolytic anemia following prophylactic use of cefotetan.

Details

Authors
Organisations
Research areas and keywords

Subject classification (UKÄ) – MANDATORY

  • Hematology
Original languageEnglish
Pages (from-to)63-66
JournalImmunohematology / American Red Cross
Volume20
Issue number1
Publication statusPublished - 2004
Publication categoryResearch
Peer-reviewedYes